Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Wellbutrin Tired! No energy Sheilac

Posted by Tony P on January 15, 2018, at 2:46:44

In reply to Wellbutrin Tired! No energy, posted by Sheilac on December 14, 2016, at 14:10:51

I am on Wellbutrin. My pdoc had to take long-term leave right after he prescribed it, and I have been without a psychiatrist for a year & a half; the clinic discharged me as part of triage due to insufficient staff. So I experimented quite a lot on my own, and recent updates to the Wikipedia article on bupropion make some sense of my experimental results with a statistical sample of one.

Knowing from past experience that I was very sensitive to Wellbutrin, and cautious about interactions with my SSRI, I started taking just a quarter tablet, 37.5 mg. I got a huge boost of energy almost immediately that lasted a couple of weeks. Then I lost the good feeling (dopamine) and got fatigued and depressed again. Increasing the dose to 75 & then 150 mg (XR) just didn't give me the same boost; I'm currently on a compromise of 75 mg/day, 1/2 XR tab. Yes, I know you're not supposed to cut them, but both my pdoc & pharmacist agreed it would be safe at that dosage & preferable to dosing every other day.

I'm tempted to go off it for 2 weeks & then back on to see if I can recover that initial boost. But right now I'm trying to stay on good terms with my new GP, who is young, conservative, and not kindly disposed to my experimenting! I do appreciate her position; how can she prescribe if she never knows what I'm going to do with it, or what I may take on the side.

Speaking of "on the side", I have been taking small doses of Ritalin (5-10 mg, and not every day), when I can get it from a friend, which *does* give me the energy and feeling of confidence & optimism I otherwise lack. But I really can't see my GP prescribing it for me, especially when we're trying to reduce the number of meds I take.

What I learned from Wikipedia, https://en.wikipedia.org/wiki/Buspirone#Pharmacology is that Wellbutrin/bupropion is not the "real" active compound. Instead it is metabolized into several other active stimulants, of which hydroxybupropion is the most important. Over a week to 10 days, the hydroxybupropion builds up in your system until there is 10 times as much of that as the original bupropion. So it takes over.

The hitch is that bupropion is an NDRI (norepinephrine-dopamine reuptake inhibitor) whereas hydroxybupropion is only an SNRI (selective norepinephrine reuptake inhibitor). What that means in practical terms is that you go from feel-good plus energized to mostly just energized, and I find the energy side poops out pretty quickly & I'm back to tired, restless and anhedonic.

I don't have any perfect answer; the small doses of Ritalin do help me, although I often become over-stimulated, compulsive, and even hypomanic, so I lose my focus and priorities. Many doctors are reluctant to prescribe it except for ADD & narcolepsy and it is potentially addictive. There are, however, a couple of safer alternatives I have used successfully.

Ropinirole (Requip, Adartrel, etc.) is a dopamine agonist mostly used for Parkinson's and Restless Leg. It does have a small but significant adjuvant (helper) effect combined with almost any other antidepressant (there's a reference in the archives somewhere here on Psychobabble to the original Short Communication in Can J Psych).

Modafinil (Alertec etc.) is called an "alertness enhancer" by the manufacturer to avoid the stigma of calling it a "stimulant". It works as well as Ritalin for me, although the underlying biochemistry is apparently different. In fact, it is better in some ways; I can keep focus better, it's much less addictive, and (a big plus) it doesn't interfere with sleep. In fact, the most important way it helped me was turning around my sleep pattern to "normal" from sleep all day, awake all night. But it is a safe and effective mood booster and energizer, and most doctors are familiar with it. It has a first cousin, Adrafanil, a "prodrug" or precursor for modafinil, which is unscheduled in many countries and may sometimes be bought from Europe. It works the same as modafinil but a bit slower & requires higher doses.

Buspirone (Buspar), was developed as an anxiolytic drug as an alternative to benzos. I would describe it more as a stress reducer. It was then discovered that it can significantly augment antidepressants, and it is now quite commonly prescribed for this. Unlike most anxiolytics, the pharmacology of buspirone is not related to that of benzodiazepines & other GABA receptor agonists, so it does not carry the risk of physical dependence or abuse. It is less impairing than benzos at therapeutic doses. I found it energizing and it improved my assertiveness and decision making. Unfortunately, it seemed to have no effect combined with Cymbalta, so I dropped it when I was on that AD. Now, for the reasons above, it's hard for me to get back on it. I do highly recommend trying it; it is very safe and low in side-effects. Some people find it totally ineffective, while others like me get a big benefit from it. YMMV; you won't know until you try it for several weeks whether it's for you.

This has been a long post, but I needed to get it off my chest as I've been ruminating too much about my similar problems, and needed to share my ideas and my frustration with not having a pdoc, having a very busy & go-slow GP, and not being able to be my own doctor ;-) except occasionally when friends help out. I hope I didn't get too technical; I know we have some very knowledgeable long-time posters here who will appreciate the details, and I wanted to get some that background into my post. Of course, I hope as well my experiences may be useful to you, Sheilac, and others.


Escitalopram
Bupropion
Clonazepam
Trazodone prn
Propranolol prn


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Tony P thread:1093519
URL: http://www.dr-bob.org/babble/20161215/msgs/1096600.html